Triamterene Crystalline Nephropathy: A New Entity

Fig 2 Nasr et al AJKD

Fig 2 from Nasr et al, © National Kidney Foundation.

Crystalline nephropathies are difficult to diagnose because of their nonspecific presentation. Crystalluria is common, but the association of crystalluria with crystalline nephropathy is far from perfect. Crystalline nephropathies may develop from deposition of monoclonal immunoglobulin crystals in patients with monoclonal gammopathy, metabolic disorders, or drugs (drug-induced tubular crystal deposition).

In a recent paper published in AJKD, Nasr et al drew attention to the rare condition of triamterene-induced crystalline nephropathy in two cases. Both patients were on triamterene for a prolonged period of time (one year and ten years, respectively); the nephropathy may have developed due to drug interactions after new medications were started or to other nephrotoxic potentiating factors. Interestingly, neither patient had crystals in the urine sediment before the kidney biopsies were performed. Review of the kidney biopsies clearly demonstrated abundant birefringent triamterene crystals in the tubules and the interstitium. The strength of the manuscript is the characterization of the tubular crystals and the methodical differential diagnosis.

Using polarized light while examining a kidney biopsy specimen is important (most basic light microscopes do not have built-in polarizers). Crystalline birefringent deposits can be easily overlooked in routine kidney biopsy specimens if they are not examined under polarized light. Also, as Nasr et al emphasize, finding birefringent crystals in the tubules does not necessarily mean that these crystals are the most commonly found oxalate crystals. The pathologist should carefully correlate the clinical history, laboratory data, and medications the patient received with the kidney biopsy findings, in particular, the morphology of the crystals. Nephrologists should always consider the possibility of drug-induced crystalline nephropathy in patients with unexplained decreased kidney function while on potentially crystal-forming drugs. As this paper also emphasizes, drug interactions and other nephrotoxic factors can be important in initiating tubular crystal formation. While urine sediment examination may be useful in detecting crystals, the diagnosis of crystalline tubulopathy cannot be made or excluded based on urine sediment microscopy because the presence or absence of crystals in urine samples appears to be of low sensitivity and specificity. At the present time, the best diagnostic intervention remains the kidney biopsy, particularly if the kidney function does not improve after appropriate therapeutic interventions, including stopping the suspected medication.

Tibor Nadasdy, MD
eAJKD Contributor
and AJKD Kidney Biopsy Teaching Case Advisory Board member

To view the article abstract or full-text (subscription required), please visit AJKD.org.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s